Hail, Whiteside
- When
- May 23, 11:11 AM CST
- Where
- Whiteside County, 0.69 mi N of Erie
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.660, -90.080
Severe thunderstorms tracked across much of eastern Iowa and northwest Illinois in the early afternoon hours of May 23rd, 2020. Storms quickly intensified in an extremely favorable environment, which was the result of a warm front lifting north across the Midwest.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
Severe thunderstorms tracked across much of eastern Iowa and northwest Illinois in the early afternoon hours of May 23rd, 2020. Storms quickly intensified in an extremely favorable environment, which was the result of a warm front lifting north across the Midwest. Seven tornadoes were confirmed from this event in Iowa and Illinois.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at May 23, 9:24 AM CST, 1 hour 47 minutes earlier.
Area Forecast Discussion National Weather Service Quad Cities IA IL 1024 AM CDT Sat May 23 2020 ...MORNING HYDROLOGY UPDATE... .SYNOPSIS... Issued at 330 AM CDT Sat May 23 2020 GOES-16 water vapor imagery shows a compact shortwave trough / MCV enhanced / lifting into southwest Iowa, with the vort max passing between Clarinda, Iowa (KICL) and Maryville, Missouri (KEVU). Regional radar shows band(s) of showers with embedded storms on forward flank of the vort arcing back into western Iowa on northern side of the mid level circulation. && .SHORT TERM...(Today and Tonight) ISSUED AT 330 AM CDT Sat May 23 2020 Forecast concern for today revolves around the potential for severe storms. Compact shortwave is progged to lift northeastward reaching southwest Wisconsin by evening, and will bring increased shower and storm activity across the region today aided by left exit region of 50+ kt mid/upper level jet. This will look to enhance deep layer shear, and combined with dew points climbing into mid 60s should foster potential for updrafts with more vigor and an attendant severe risk. While isolated large hail and damaging winds can't be ruled out, the primary concern will be tornadoes. Main focus for this threat, which could evolve as early as midday with sufficient heating and erosion of MLCINH frontally forced parcels, looks to be generally northeast of a Cedar Rapids, Iowa to Galesburg, Illinois line early through mid afternoon along/ahead of a lifting warm front. Forecast soundings show decent 0-1/0-3km helicity of 100-200+ m2/s2, enhanced by backed surface winds owing to the threat for a few tornadoes with any embedded supercells within arcing band(s) of showers. Can also envision a possible scenario of mixed mode where a supercell tornado threat (roughly 17z-20z) exists in the aforementioned zone that could also be coincident with some non- supercell tornado threat into northeast Iowa and southwest Wisconsin beneath track of main vort max where surface vorticity will be amplified. In addition to the severe threat, the potential will also exist for swaths of heavy rain of over an inch across our north/east as PWATs surge to near 1.4 inches. Passage of the warm front and shortwave will shut down rain chances by midday southwest and toward evening northeast. Expect warm and humid conditions south where highs are anticipated near 80 or in the lower 80s with dew points in the mid 60s. Contrast to still humid, but not as warm conditions across our north where the warm front is latest to pass limiting highs mostly to the lower 70s. Tonight, a bout of ridging will traverse the area this evening in wake of departing shortwave. This should lead to a dry evening, aside from any low shower chances early northeast. Overnight, some signal exists for elevated warm moist advection ahead of a Plains nocturnal low level jet. Main core of jet and mid/upper level ridging overhead owes to uncertainty with precipitation potential. The ECMWF model shows a secondary branch of low level jet aimed into our south and would necessitate higher PoPs south of I-80, but it appears to be an outlier with regards to this stronger secondary LLJ thus I've maintained previous small PoPs for now after 06z across our portions of our south and west counties, though this will bear monitoring for any changes. Otherwise, did add patchy fog mention for the northern half or so of the area overnight where some signal exists for favorable radiational cooling conditions with ridging promoting light winds, with also anticipation of wet ground from recent rainfall. .LONG TERM...(Sunday through Friday) ISSUED AT 330 AM CDT Sat May 23 2020 Key Messages: 1. Warm and humid conditions expected Sunday-Wednesday and will feel much different than what we have experienced lately this May. 2. Severe storms possible Sunday in our western areas. 3. While scattered showers/storms will be likely through much of next week, there will be dry periods as well. Discussion: Sunday...lowered PoPs during the morning hours and early afternoon as mid level ridging traverses overhead behind the departing storm system. Later shifts may be able to lower them even further if drier trends continue. Several models depict a possible MCS to develop across northeast Nebraska and South Dakota late Saturday night and early Sunday and track ENE along the upper level ridge during the day. There is potential that this system may track further ESE along building CAPE and 850mb theta-e gradients throughout Sunday. MCS maintenance parameters suggest that storms may hold together and reach the northern CWA in the afternoon. A warm front will lift north throughout the day putting the entire CWA in the warm sector. Dewpoints will rise into the upper 60s and even lower 70s, making for a noticeably humid day. Widespread highs in the low to mid 80s, with heat indices near 90 degrees will be seen. There is a chance for severe storms in our west Sunday afternoon and evening. A high CAPE/low shear scenario will be in place, with the better shear as noted by the 00z HREF and displaced to the north of the better instability. With the atmosphere largely uncapped, CAPE values rising above 3000 j/kg, and steep mid level lapse rates, some strong to severe storms will be possible along and ahead of a cold front in western Iowa. SPC Day 2 outlook has a slight risk of storms for much of western and central Iowa, with large hail the initial threat transitioning to damaging wind as the event unfolds. Storms should initiate over northern MO and south central IA late afternoon and evening when convective temp of 85 degrees is reached. Mean wind flow then tracks the storms into our west during the evening. Heavy rain will also be possible with these storms, with PWs climbing above 1.5". Even more storms are expected Sunday night, as LLJ strengthens over the area. Monday onward...southwest flow will continue to bring warm and humid air into the region. 850mb temps are progged to reach 16-17C Monday afternoon. Latest model blend continues to show chance to likely PoPs for most periods next week. This is common to see in a summer- like regime as warm season convection is often driven by mesoscale processes and leads to a wide range of location and timing differences in the various deterministic model runs. Better fine tuning of PoPs will be done each day in the near term periods in later forecasts. Main story is that there will be not continuous rain all day in the extended and there will be dry periods. Above normal temperatures and humid conditions will be the norm through the week until a cold front finally brings some relief Thursday night. && .AVIATION...(For the 12Z TAFS through 12Z Sunday Morning) ISSUED AT 630 AM CDT Sat May 23 2020 An upper level shortwave will lift into southwest Wisconsin by evening along with an attendant surface warm front. This will produce a few bands of showers and storms across the region today with bouts of MVFR and a chance of IFR. Isolated strong to severe storms with all hazards are possible this afternoon, which could potentially impact DBQ and perhaps MLI after 17z through 21z. Conditions are expected to return to VFR by mid to late PM and remain through 06z. Winds will be easterly and gusty at times ahead of the warm front then shift to south/southwest around 10+ kts before diminishing with sunset. After 06z, light winds and wet ground may promote fog development, especially at DBQ and possibly CID/MLI. For now, have gone with light MVFR visibility at these sites, but potential for lower exists. && .HYDROLOGY... Issued at 1015 AM CDT Sat May 23 2020 Latest indications still suggest a warm and humid airmass will be in place from Sunday through much of next week. Heavy rain will be possible, especially in the upper portions of the Iowa tributary rivers. Latest WPC 5-day rainfall depicts 2 to 3+ inches over the north half of the area, with the heavier amounts across Iowa. Fortunately, much of the area expecting the higher rainfall has seen less than 1 inch in the past 7 days and should allow for saturation into the ground as opposed to much runoff. On the Rock River: Moderate flooding is ongoing at Moline, with Joslin having dropped into the Minor flood category. Morning updated forecasts have the river at Moline somewhat delayed falling below flood stage until mid Monday morning, and not until Wednesday morning now at Joslin. This is based on average forecast rainfall amounts of 1/2 to localized swaths of around an inch in portions of northwest Illinois today. However, due to this rain and possibly heavier amounts this may delay the Rock River from falling below flood stage or even cause renewed rises. This will depend on the potential for more bouts of moderate to locally heavy rain at times Sunday through Monday. Thus the actual rain amounts that fall and how much water is eventually routed into the river from upstream through Tuesday is still not all accounted for in the latest river forecasts . && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && SYNOPSIS...McClure SHORT TERM...McClure LONG TERM...Gross AVIATION...McClure HYDROLOGY...12/Gross
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 441 AM CDT Sat May 23 2020 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-240945- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 441 AM CDT Sat May 23 2020 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...TODAY AND TONIGHT Scattered thunderstorms are expected today. A few storms could become severe. The main severe risk area is north of a line from Cedar Rapids, Iowa to Monmouth, Illinois between Noon and 5 PM, as a warm front lifts northward across the area. A few supercell thunderstorms will be possible accompanied by a threat of large hail, damaging winds and tornadoes. Patchy dense fog is possible overnight, mainly north of Interstate 80. Portions of the Rock River is experiencing flooding. Please see the latest Flood Statements and Flood Warnings for details. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY Thunderstorms will be possible late Sunday afternoon and evening in Iowa. Some storms may become severe, with large hail and damaging wind the primary threats. There is a daily chance for thunderstorms Monday through Wednesday. It is too early to determine the severe weather threat. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed for portions of the outlook area this afternoon.
Special Weather Statement
National Weather Service Quad Cities IA/IL
911 AM CDT Sat May 23 2020
IAC031-105-113-231445-
Cedar-Jones-Linn-
911 AM CDT Sat May 23 2020
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN CEDAR...WESTERN
JONES AND EASTERN LINN COUNTIES UNTIL 945 AM CDT...
At 911 AM CDT, a strong thunderstorm was located near Mount Vernon,
or 11 miles southeast of Cedar Rapids, moving north at 40 mph.
Winds in excess of 30 mph and penny size hail are possible with this
storm.
Locations impacted include...
Anamosa, Marion, Mount Vernon, Monticello, Lisbon, Ely, Central City,
Springville, Coggon, Bertram, Martelle, Prairieburg, Waubeek, Stone
City, Viola, Whittier, Langworthy, Squaw Creek Park, Linn County
Fairgrounds and Pinicon Ridge Park.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4222 9118 4182 9137 4186 9137 4186 9161
4228 9154
TIME...MOT...LOC 1411Z 193DEG 33KT 4189 9148
ErvinSpecial Weather Statement National Weather Service Quad Cities IA/IL 923 AM CDT Sat May 23 2020 IAC031-105-231500- Cedar-Jones- 923 AM CDT Sat May 23 2020 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL CEDAR AND SOUTHEASTERN JONES COUNTIES UNTIL 1000 AM CDT... At 923 AM CDT, a strong thunderstorm was located over Rochester, or 7 miles south of Tipton, moving north at 45 mph. Nickel size hail is possible with this storm. Locations impacted include... Tipton, Stanwood, Olin, Oxford Junction, Rochester, Clarence, Hale, Tipton Matthews Airport, Oxford Mills and Cedar County Fairgrounds. This includes Interstate 80 in Iowa between mile markers 262 and 269. LAT...LON 4202 9094 4160 9108 4160 9122 4203 9121 TIME...MOT...LOC 1423Z 192DEG 37KT 4166 9115 Ervin
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
957 AM CDT SAT MAY 23 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0952 AM HAIL 1 ENE MONTPELIER 41.47N 90.78W
05/23/2020 E0.25 INCH SCOTT IA TRAINED SPOTTER
&&
DCSpecial Weather Statement National Weather Service Quad Cities IA/IL 1002 AM CDT Sat May 23 2020 ILC161-IAC045-139-163-231530- Rock Island-Scott-Muscatine-Clinton- 1002 AM CDT Sat May 23 2020 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN ROCK ISLAND... SCOTT...NORTHEASTERN MUSCATINE AND SOUTHWESTERN CLINTON COUNTIES UNTIL 1030 AM CDT... At 1001 AM CDT, a cluster of strong thunderstorms was located over Buffalo, or 8 miles west of Rock Island, as well as eastern Muscatine county, moving north at 45 mph. Half inch hail is possible with this storm. Locations impacted include... Davenport, Rock Island, Eldridge, DeWitt, Walcott, Blue Grass, Buffalo, Andalusia, Long Grove, Grand Mound, Calamus, Donahue, Taylor Ridge, Montpelier, Edgington, Dixon, Maysville, Malone, Clark's Ferry Recreation Area and Camp Liberty. This includes the following highways... Interstate 80 in Iowa between mile markers 282 and 297. Interstate 280 between mile markers 1 and 12. Persons in campgrounds should consider seeking sturdy shelter until this storm passes. LAT...LON 4136 9064 4140 9088 4188 9079 4182 9044 TIME...MOT...LOC 1501Z 192DEG 37KT 4147 9074 Ervin
Special Weather Statement National Weather Service Quad Cities IA/IL 1121 AM CDT Sat May 23 2020 ILC073-161-231645- Rock Island-Henry- 1121 AM CDT Sat May 23 2020 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN ROCK ISLAND AND NORTHWESTERN HENRY COUNTIES UNTIL 1145 AM CDT... At 1121 AM CDT, a strong thunderstorm was located over Warner, or 8 miles southeast of East Moline, moving northeast at 25 mph. Winds in excess of 40 mph and nickel size hail are possible with this storm. Locations impacted include... East Moline, Silvis, Geneseo, Colona, Coal Valley, Orion, Rapids City, Andover, Cleveland, Warner, Osborn, Dayton, Carbon Cliff, Osco, Barstow, Sunny Hill Estates, Sunny Hill, Morristown and Green River. This includes the following highways... Interstate 80 in Illinois between mile markers 1 and 18. Interstate 74 in Illinois between mile markers 9 and 22. Interstate 88 between mile markers 1 and 4. If outdoors, consider seeking shelter inside a building. Torrential rainfall is also occurring with this storm. Minor flooding of low lying areas, creeks, streams and urban areas is possible. If you encounter water over a roadway, do not drive through it. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. To report severe weather, contact your nearest law enforcement agency. They can relay your report to the National Weather Service office in the Quad Cities. LAT...LON 4130 9028 4137 9045 4158 9036 4150 9011 TIME...MOT...LOC 1621Z 203DEG 23KT 4141 9035 Gibbs
Special Weather Statement National Weather Service Quad Cities IA/IL 1137 AM CDT Sat May 23 2020 ILC073-161-195-231715- Rock Island-Whiteside-Henry- 1137 AM CDT Sat May 23 2020 ...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL ROCK ISLAND... SOUTHWESTERN WHITESIDE AND NORTHWESTERN HENRY COUNTIES UNTIL 1215 PM CDT... At 1137 AM CDT, a strong thunderstorm was located over Osborn, or 9 miles east of East Moline, moving northeast at 45 mph. Winds in excess of 40 mph and penny size hail are possible with this storm. Locations impacted include... Morrison, Geneseo, Colona, Prophetstown, Erie, Garden Plain, Lyndon, Cleveland, Osborn, Dayton, Fenton, Hillsdale, Round Grove, Portland Corners, Spring Hill, Newton Corners, Denrock, Green River, Shady Beach and Unionville. This includes the following highways... Interstate 80 in Illinois between mile markers 8 and 21. Interstate 74 in Illinois between mile markers 13 and 14. Interstate 88 between mile markers 2 and 34. LAT...LON 4141 9013 4144 9036 4183 9016 4181 8977 TIME...MOT...LOC 1637Z 213DEG 40KT 4151 9025 Ervin
The Quad Cities radar (KDVN), 42 km away, was scanning. The volume nearest the first event began at 17:11 UTC.
3 tornado, 1 hail. Local standard time, as filed.
A tornado developed ENE of Morrison, IL in Whiteside County, shortly before 2:30 pm. The tornado followed an intermittent path northeast before hitting a farmstead near the Whiteside/Carroll County border. This tornado exited Whiteside County about 4 miles NE of Coleta. The tornado snapped a 14 inch diameter tree, caused shingle damage, and downed power lines. The tornado was rated EF1 in Whiteside County, with maximum winds estimated around 100 mph. The tornado was designated as EF-U in Carroll County, as there was no observable damage. The tornado was on the ground for about 24 minutes along an intermittent 12 mile path.
A tornado developed ENE of Morrison, IL in Whiteside County, shortly before 2:30 pm. The tornado followed an intermittent path northeast before hitting a farmstead near the Whiteside/Carroll County border. This tornado entered Carroll County about 2 miles WSW of Hazelhurst, and travelled a little more than 2 miles before dissipating. The tornado was rated EF1 in Whiteside County, with maximum winds estimated around 100 mph. The tornado was designated as EF-U in Carroll County, as there was no observable damage. The tornado was on the ground for about 24 minutes along an intermittent 12 mile path.
A trained spotter observed a brief tornado in an open field near Warren. The tornado is designated as an EF-U (unknown), as no damage was observed to assign an EF-scale rating.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2020Every state in 2020This day in weather historyThe tornado archive for Illinois, 2020Warnings in Illinois, May 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 892885, 892886, 892887, 892888.